Alert archive / Tennessee / Tornado Warnings in 2020

Tornado Warning 24, NWS Nashville, TN

August 28, 20204 counties in Tennessee

NWS Nashville, TN issued this tornado warning at Aug 28, 2020, 12:14 PM CDT for 4 counties in Tennessee. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 12:14 PM CDT (17:14 UTC)
Expired
Aug 28, 2020, 12:31 PM CDT
In force
17 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cheatham County, TN, Dickson County, TN, Hickman County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 59 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 12:19 PM CDTTSTM WND DMG4 Wsw Fairview, TNTREES DOWN ON OLD FRANKLIN ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 10:31 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

179 
WFUS54 KOHX 281714
TOROHX
TNC021-043-081-187-281745-
/O.NEW.KOHX.TO.W.0024.200828T1714Z-200828T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
1214 PM CDT Fri Aug 28 2020

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Southeastern Dickson County in Middle Tennessee...
  Northwestern Williamson County in Middle Tennessee...
  South central Cheatham County in Middle Tennessee...
  Northeastern Hickman County in Middle Tennessee...

* Until 1245 PM CDT.
    
* At 1214 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 8 miles southwest of Fairview, or 12 miles
  southeast of Dickson, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fairview around 1225 PM CDT.
  Kingston Springs around 1235 PM CDT.

Other locations impacted by this tornadic thunderstorm include Lyles,
Natchez Trace At Highway 96 and Bon Aqua.

This includes the following highways...
 Interstate 40 between mile markers 177 and 188.
 Interstate 840 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3604 8704 3604 8705 3599 8704 3599 8703
      3601 8700 3598 8696 3584 8720 3585 8721
      3583 8722 3582 8724 3592 8736 3614 8716
TIME...MOT...LOC 1714Z 221DEG 37KT 3591 8726 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Hawblitzel
2 follow-up statements
784 
WWUS54 KOHX 281722
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1222 PM CDT Fri Aug 28 2020

TNC043-081-281731-
/O.CAN.KOHX.TO.W.0024.000000T0000Z-200828T1745Z/
Dickson TN-Hickman TN-
1222 PM CDT Fri Aug 28 2020

...THE TORNADO WARNING FOR SOUTHEASTERN DICKSON AND NORTHEASTERN
HICKMAN COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

LAT...LON 3605 8705 3599 8704 3599 8703 3601 8700
      3598 8696 3591 8719 3597 8721 3598 8719
      3605 8718 3607 8717 3613 8717 3613 8715
TIME...MOT...LOC 1721Z 222DEG 39KT 3598 8718 

$$

TNC021-187-281745-
/O.CON.KOHX.TO.W.0024.000000T0000Z-200828T1745Z/
Williamson TN-Cheatham TN-
1222 PM CDT Fri Aug 28 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
NORTHWESTERN WILLIAMSON AND SOUTH CENTRAL CHEATHAM COUNTIES...
    
At 1221 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fairview, or 12 miles southeast of Dickson, moving
northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Fairview around 1225 PM CDT.
  Kingston Springs around 1235 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Natchez Trace At Highway 96.

This includes the following highways...
 Interstate 40 between mile markers 182 and 188.
 Interstate 840 between mile markers 7 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3605 8705 3599 8704 3599 8703 3601 8700
      3598 8696 3591 8719 3597 8721 3598 8719
      3605 8718 3607 8717 3613 8717 3613 8715
TIME...MOT...LOC 1721Z 222DEG 39KT 3598 8718 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Shamburger
603 
WWUS54 KOHX 281731
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1231 PM CDT Fri Aug 28 2020

TNC021-187-281741-
/O.CAN.KOHX.TO.W.0024.000000T0000Z-200828T1745Z/
Williamson TN-Cheatham TN-
1231 PM CDT Fri Aug 28 2020

...THE TORNADO WARNING FOR NORTHWESTERN WILLIAMSON AND SOUTH CENTRAL
CHEATHAM COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

LAT...LON 3605 8705 3599 8704 3599 8703 3601 8700
      3598 8696 3591 8719 3597 8721 3598 8719
      3605 8718 3607 8717 3613 8717 3613 8715
TIME...MOT...LOC 1730Z 221DEG 37KT 3606 8709 

$$

Shamburger

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Aug 28, 11:03 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 28, 11:03 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1103 AM CDT Fri Aug 28 2020

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Tornado watch now in effect for the eastern half of the area
through 4 pm as the remnants of Laura works its way east. The
tornado threat will not come to an end at that point as a
favorable tornadic environment will spread eastward. Instability
and low level shear are slowly increasing in the west, and a
favorable environment for low topped supercells with the potential
for quick spin up tornadoes is increasing. 12Z model runs are
starting to come in, and suggest slightly lower QPF over the area
today. However, with a tropical system, PWAT values in addition to
a high freezing level/deep warm cloud depth support showers and
storms producing very heavy rainfall in a short duration. The
threat for flooding even outside of the flash flood watch will be
possible, especially for areas that receive stronger cells and/or
training of multiple rounds of heavy rain. Strong to severe
storms, in addition to the tornado threat, will also be able to
produce some damaging wind gusts as well. Outside of
thunderstorms, winds of 10-25 mph with gusts up to 40 mph will be
possible today, calming down a bit overnight tonight. Updated the
short term forecast to line up with latest guidance and forecast
thinking.

&&

.AVIATION...
12Z TAF DISCUSSION.

Tropical depression Laura is now working her way across
northeastern AR at this time. Thus feature is expected to continue
to track to the northeast and then turn toward the east, and move
across central KY. She should reach WV on saturday morning.
For the mid state, the widespread convection is expected to reach
the TN river around 18Z. Following this, the activity will
overspread the area during the afternoon hours. Some severe
weather will be possible with the showers and thunderstorms, and
being on the right hand side of the track, we cannot rule out a
tornado or two. Otherwise, look for wind speeds to be on the
increase with gusts by afternoon reaching 30 to 35 mph. By the end
of the taf period, the deepest moisture will be over our eastern
third, with coverage decreasing over western areas.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Stewart-
Sumner-Wayne-Williamson-Wilson.

&&

DISCUSSION......Barnwell
AVIATION........21
Hazardous weather outlook, Aug 28, 3:33 AM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
333 AM CDT Fri Aug 28 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-290845-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
333 AM CDT Fri Aug 28 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

The remnants of Hurricane Laura will move across Middle Tennessee
today and tonight. Gusty winds and heavy downpours are expected,
especially this afternoon and evening.

A few severe storms with damaging winds are possible, and a couple
of brief tornadoes may form. The main time for possible severe storms
and spinup tornadoes will be this afternoon and this evening until
midnight.

The downpours could be heavy enough to cause some localized flash
flooding. Western sections have the greatest potential for flooding,
so a Flash Flood Watch is in place generally along and west of I-65
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong storms with gusty winds may occur Saturday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather or flooding to the NWS
while following all local, state, and CDC guidelines.

13

In the hours before

Special weather statement, Aug 28, 11:24 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Nashville TN
1124 AM CDT Fri Aug 28 2020

TNZ024-025-057-281700-
Hickman TN-Dickson TN-Humphreys TN-
1124 AM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...EAST CENTRAL
HUMPHREYS AND NORTHWESTERN HICKMAN COUNTIES UNTIL NOON CDT...

At 1123 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McEwen to 9 miles southeast of Hurricane
Mills. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Dickson, McEwen, Burns, Charlotte, Vanleer, Pinewood and Bucksnort.

This includes Interstate 40 between mile markers 149 and 174.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

LAT...LON 3608 8769 3617 8758 3619 8756 3632 8740
      3632 8736 3604 8728 3578 8771
TIME...MOT...LOC 1623Z 226DEG 34KT 3607 8761 3590 8764

Hawblitzel
Special weather statement, Aug 28, 11:52 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
1152 AM CDT Fri Aug 28 2020

TNZ058-060-093>095-281730-
Lawrence TN-Wayne TN-Lewis TN-Maury TN-Giles TN-
1152 AM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS...NORTHEASTERN
WAYNE...NORTHERN LAWRENCE...SOUTHWESTERN MAURY AND NORTHWESTERN GILES
COUNTIES UNTIL 1230 PM CDT...

At 1151 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Hohenwald to near
Collinwood. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Columbia, Lawrenceburg, Pulaski, Mount Pleasant, Summertown, Ethridge
and Henryville.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

LAT...LON 3561 8704 3517 8702 3518 8768 3548 8766
TIME...MOT...LOC 1651Z 253DEG 39KT 3548 8764 3521 8765

Hawblitzel

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:50 PM CDTSpecial Weather StatementOHXDavidson40 min
Aug 27, 8:46 PM CDTSpecial Weather StatementOHXDavidson29 min
Aug 28, 2:14 AM CDTFlash Flood WatchOHXBedford, Cheatham, Davidson, Dickson, Giles, Hickman and 15 more20 hr
Aug 28, 11:21 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry24 min
Aug 28, 11:24 AM CDTSpecial Weather StatementOHXDickson36 min
Aug 28, 11:37 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery23 min
Aug 28, 11:45 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Lewis, Maury, Williamson30 min
Aug 28, 11:52 AM CDTSpecial Weather StatementOHXGiles, Lawrence38 min
Aug 28, 12:01 PM CDTTornado WarningOHXDickson, Hickman, Maury, Williamson14 min
Aug 28, 12:13 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Maury, Williamson28 min
Aug 28, 12:24 PM CDTSpecial Weather StatementOHXGiles, Lawrence51 min
Aug 28, 12:33 PM CDTSevere Thunderstorm WarningOHXMaury27 min
Aug 28, 12:40 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson35 min
Aug 28, 12:47 PM CDTTornado WarningOHXDavidson28 min
Aug 28, 12:54 PM CDTSevere Thunderstorm WarningOHXDavidson, Maury, Williamson36 min
Aug 28, 1:11 PM CDTSpecial Weather StatementOHXSumner49 min
Aug 28, 1:22 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Williamson, Wilson38 min
Aug 28, 1:25 PM CDTSpecial Weather StatementOHXBedford, Marshall, Rutherford50 min
Aug 28, 1:55 PM CDTSpecial Weather StatementOHXMacon, Smith, Trousdale, Wilson65 min
Aug 28, 3:09 PM CDTSpecial Weather StatementOHXLawrence, Wayne36 min
Aug 28, 3:17 PM CDTSpecial Weather StatementOHXDickson, Hickman, Lewis28 min
Aug 28, 3:44 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Maury, Williamson31 min
Aug 28, 3:49 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne101 min
Aug 28, 4:16 PM CDTSpecial Weather StatementOHXBedford, Marshall, Rutherford44 min
Aug 28, 4:39 PM CDTSpecial Weather StatementOHXCoffee36 min
Aug 28, 4:49 PM CDTSpecial Weather StatementOHXGiles26 min
Aug 28, 5:01 PM CDTSpecial Weather StatementOHXBedford29 min
Aug 28, 5:16 PM CDTSpecial Weather StatementOHXWarren29 min
Aug 28, 5:32 PM CDTSpecial Weather StatementOHXCoffee28 min
Aug 28, 5:45 PM CDTTornado WarningOHXWarren15 min
Aug 28, 6:00 PM CDTSpecial Weather StatementOHXVan Buren30 min
Aug 28, 6:15 PM CDTSpecial Weather StatementOHXWhite30 min
Aug 28, 6:38 PM CDTSpecial Weather StatementOHXWhite37 min
Aug 28, 6:52 PM CDTSpecial Weather StatementOHXOverton38 min
Aug 28, 6:54 PM CDTTornado WarningOHXCumberland, Overton, Putnam, White16 min

Nearby

Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.